Alert archive / New York / Tornado Warnings in 2019

Tornado Warning 25, NWS Binghamton, NY

August 15, 2019Chemung County, New York

NWS Binghamton, NY issued this tornado warning at Aug 15, 2019, 6:55 PM EDT for Chemung County, New York. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2019, 6:55 PM EDT (22:55 UTC)
Expired
Aug 15, 2019, 7:13 PM EDT
In force
18 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Chemung County, NY

The radar

The Binghamton radar (KBGM), 70 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WFUS51 KBGM 152255
TORBGM
NYC015-152330-
/O.NEW.KBGM.TO.W.0025.190815T2255Z-190815T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
655 PM EDT Thu Aug 15 2019

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  West central Chemung County in central New York...

* Until 730 PM EDT.
    
* At 655 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near East Corning, or near West Elmira, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Big Flats around 705 PM EDT.
  Elmira and West Elmira around 715 PM EDT.
  Horseheads, Elmira Heights and Horseheads North around 720 PM EDT.
  Breesport around 730 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4222 7676 4211 7668 4206 7697 4210 7697
TIME...MOT...LOC 2255Z 246DEG 18KT 4208 7695 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Kistner
2 follow-up statements
260 
WWUS51 KBGM 152307
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
707 PM EDT Thu Aug 15 2019

NYC015-152330-
/O.CON.KBGM.TO.W.0025.000000T0000Z-190815T2330Z/
Chemung NY-
707 PM EDT Thu Aug 15 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR CENTRAL
CHEMUNG COUNTY...
    
At 707 PM EDT, a severe thunderstorm capable of producing a tornado
was located over West Elmira, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Southport around 710 PM EDT.
  West Elmira around 715 PM EDT.
  Elmira, Horseheads and Elmira Heights around 720 PM EDT.
  Breesport around 730 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4207 7690 4212 7690 4221 7675 4211 7668
TIME...MOT...LOC 2307Z 246DEG 18KT 4210 7689 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Kistner
155 
WWUS51 KBGM 152313
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
713 PM EDT Thu Aug 15 2019

NYC015-152323-
/O.CAN.KBGM.TO.W.0025.000000T0000Z-190815T2330Z/
Chemung NY-
713 PM EDT Thu Aug 15 2019

...THE TORNADO WARNING FOR CENTRAL CHEMUNG COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.


LAT...LON 4207 7690 4212 7690 4221 7675 4211 7668
TIME...MOT...LOC 2311Z 246DEG 18KT 4211 7685 

$$

Kistner

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 15, 4:08 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 15, 4:08 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
408 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A weak frontal system with unstable air will track across NY and
PA this afternoon and evening. Scattered showers and
thunderstorms will continue into tonight. The weather will
remain unsettled into the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
3 pm update...

A weak surface trough in eastern Ohio will move slowly east and
weaken further tonight. A short wave will move through our area
into tonight. In addition an upper level jet is on the east
coast providing added lift. With surface heating today, cape has
increased to 1500 in the far west and southwest. Deep shear in
the same area is 40 kts. This area coincides with the better
thunderstorm coverage and the slight chance of severe on the day
1 from the storm prediction center. In the northeast still
stable and dry. Showers and thunderstorms will push northeast
into tonight with the short wave. The slow movement of the
thunderstorms has caused heavy rain to add up to 2 or 3 inches
in Luzerne County with flooded roads. Will need to watch for
training as more storms develop. pwats around 1.25" with slow
movement this afternoon increasing tonight. Another short wave
late tonight will increase the coverage across Syracuse and
Utica. With the clouds and high dewpoints, low temperatures will
be mostly in the low 60s.

Friday will be similar with more showers and thunderstorms.
Diurnal heating will help with the instability as temperatures
rise to the upper 70s. Forcing will be weaker than today.

Friday night showers and thunderstorms taper off with the lack
of heating. Lows in the mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
330 pm update...
Main concerns in the short term remain focused on the persistent
chance of showers and thunderstorms through the weekend with
temperatures warming well above average.

Large scale synoptic pattern will remain defined by weak cyclonic
flow with embedded short waves rotating across the eastern Great
Lakes and Northeast through the weekend. The first, slightly more
amplified, wave will track e/ne through central NY on Saturday, and
combine with modest instability to trigger more showers and
thunderstorms in the afternoon and evening. Temperatures on Saturday
will climb into the lower 80s with dew points in the upper 60s
making it feel like the mid 80s.

Conditions will be even hotter on Sunday with highs reaching into
the mid to upper 80s...close to 90. The highest heat indices will be
in the lower 90s along the lake plain of the nrn Finger Lakes and
in the valley locations of the srn tier of NY and ne PA.

A weaker wave rotates through on Sunday, but should still be able to
combine with modest to high instability by the afternoon to generate
more showers and thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 pm update...
A broad and relatively flat upper ridge will build across much of
the eastern US Monday and Tuesday with continued warmth and slightly
drier weather conditions likely. The overall flow pattern will be
flat across the ern Great Lakes into nrn New England...so the
increased heat and humidity will combine with weak ripples along the
nrn periphery of the ridge to produce slight chances for
thunderstorms both Monday and Tuesday afternoon/evening.

An upper low over Hudson Bay will eventually rotate e/sewd by the
middle of the week with a spoke of energy dropping south across the
Great Lakes into the Northeast. This wave will have much cooler and
drier air associated with it and likely interact with the warm and
humid air mass in place to trigger showers and storms along and
ahead of the front. Temperatures will still remain near normal and
very pleasant...into the upper 70s and lower 80s...behind the
front.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
130 pm update...

A scattered to broken cumulus deck with a base of 4000-6000
feet will be over the terminals into this evening. Showers and
thunderstorms are developing near AVP/BGM/ELM and tracking
slowly northeast. Brief restrictions are possible with stronger
storms. This will move into the ITH area around 22z then to
SYR/RME around 00z.

Restrictions likely late tonight at all but SYR. Most
restrictions will be due to cigs falling to MVFR but at ELM
vsbys could also be MVFR. AVP/BGM should fall to fuel alternate
MVFR 10 to 15z. All NY sites go to VFR by 16z.

Light southeast winds at 5 kts this afternoon. Winds turn south
late tonight.

Outlook...
Friday afternoon to Saturday...MVFR to VFR conditions with
scattered showers possible.

Sunday to Tuesday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Aug 15, 3:01 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Thu Aug 15 2019

NYZ009-018-036-037-045-046-057-062-PAZ040-048-072-161915-
Northern Oneida-Onondaga-Madison-Southern Oneida-Chenango-Otsego-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-044-055-056-PAZ038-039-043-044-047-161915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-
Luzerne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will occur this afternoon and evening. A few
thunderstorms could have damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 15, 6:38 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      NESCOPECK               41.05N  76.21W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            ROADWAY FLOODED NEAR 704 BERWICK HAZLETON HWY

0339 PM     FLOOD            HAZLETON                40.95N  75.97W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            STREET FLOODING 22ND ST

0410 PM     TSTM WND DMG     2 ESE MIDWAY            42.24N  76.80W
08/15/2019                   CHEMUNG            NY   911 CALL CENTER

            POLE AND WIRES DOWN NEAR 903 RIDGE RD

0517 PM     HAIL             UPPER LISLE             42.40N  75.96W
08/15/2019  M0.75 INCH       BROOME             NY   SOCIAL MEDIA

0529 PM     TSTM WND DMG     MARATHON                42.44N  76.04W
08/15/2019                   CORTLAND           NY   911 CALL CENTER

            TREE DOWN ON WIRES NEAR 17 ACADEMY STREET

0534 PM     TSTM WND DMG     1 ESE SOUTH HORNELL     42.30N  77.63W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ON ROADWAY NEAR 6138 COUNTY ROAD 29

0605 PM     HEAVY RAIN       HORNELL                 42.32N  77.66W
08/15/2019  M1.38 INCH       STEUBEN            NY   TRAINED SPOTTER

            RAINFALL LAST HOUR

0613 PM     TSTM WND DMG     CAMERON                 42.20N  77.40W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            LARGE TREE BRANCH DOWN ON WIRES NEAR 6315 COUNTY ROAD
            119.

0613 PM     TSTM WND DMG     CAMERON                 42.20N  77.41W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN BLOCKING ONE LANE OF ROADWAY NEAR COUNTY ROAD
            10 AND COUNTY ROAD 119.

0624 PM     TSTM WND DMG     1 SSE POMPEY            42.88N  76.00W
08/15/2019                   ONONDAGA           NY   911 CALL CENTER

            SEVERAL TREES DOWN ON CEMETERY ROAD BETWEEN NUMBER 4
            ROAD AND NUMBER 5 ROAD

&&

BJG
Local storm report, Aug 15, 6:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     2 SSE SOUTH THURSTON    42.18N  77.28W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            MULTIPLE TREES DOWN NEAR COUNTY ROAD 3 AND CHAPPEL
            ROAD.

&&

BJG
Local storm report, Aug 15, 6:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     POMPEY CENTER           42.92N  75.95W
08/15/2019                   ONONDAGA           NY   911 CALL CENTER

            WIRES DOWN ON POMPEY CENTER RD NEAR ROUTE 20

&&

CJH/BJG
Local storm report, Aug 15, 6:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     1 SSE GANG MILLS        42.14N  77.13W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            WIRES DOWN NEAR 152 FOREST DRIVE.

&&

BJG
Local storm report, Aug 15, 6:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     1 S SOUTH THURSTON      42.19N  77.29W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ON WIRES NEAR 3928 EDDY ROAD.

&&

BJG
Local storm report, Aug 15, 6:53 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 NNW ADDISON           42.15N  77.25W
08/15/2019                   STEUBEN            NY   911 CALL CENTER

            MULTIPLE TREES DOWN BETWEEN COUNTY ROAD 3 AND COUNTY
            ROAD 1.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:59 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins48 min
Aug 15, 5:13 PM EDTFlash Flood WarningBGMChemung, Schuyler, Tompkins3 hr
Aug 15, 5:18 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland26 min
Aug 15, 5:24 PM EDTSpecial Weather StatementBGMSteuben51 min
Aug 15, 5:33 PM EDTSevere Thunderstorm WarningBGMSteuben42 min
Aug 15, 5:39 PM EDTAreal Flood AdvisoryBGMSchuyler, Steuben4 hr
Aug 15, 5:56 PM EDTTornado WarningBGMSteuben34 min
Aug 15, 6:02 PM EDTAreal Flood AdvisoryBGMSteuben4 hr
Aug 15, 6:09 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben51 min
Aug 15, 6:24 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga25 min
Aug 15, 6:47 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga43 min
Aug 15, 7:09 PM EDTAreal Flood AdvisoryBGMTioga, Tompkins5 hr
Aug 15, 7:25 PM EDTSpecial Weather StatementBGMTompkins35 min
Aug 15, 7:27 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga63 min
Aug 15, 7:30 PM EDTSevere Thunderstorm WarningBGMCortland, Tioga, Tompkins24 min
Aug 15, 7:31 PM EDTAreal Flood AdvisoryBGMChemung, Steuben3 hr
Aug 15, 7:45 PM EDTFlash Flood WarningBGMCortland, Tioga, Tompkins3 hr

Nearby

Tornado Warnings in New York, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.